Thunderstorm Wind, Reno
- When
- July 15, 12:05 AM CST to 12:06 AM CST
- Where
- Reno County, 4.18 mi N of Sylvia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.030, -98.410
Damage to a barn was reported.
Widespread storms across central Kansas packed a punch with several reports of high winds up to 80 mph and sporadic areas of damage on July 15th, 2020. Heavy rains also prompted flood warnings for several counties with the one in Rice county lasting quite long due to flooding along Cow creek.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Widespread storms across central Kansas packed a punch with several reports of high winds up to 80 mph and sporadic areas of damage on July 15th, 2020. Heavy rains also prompted flood warnings for several counties with the one in Rice county lasting quite long due to flooding along Cow creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 10:34 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1134 PM CDT Tue Jul 14 2020 .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Tue Jul 14 2020 A diffuse frontal boundary remains draped across central KS at this time, with a moderately unstable airmass located along or just to the south of the boundary. Expect this diffuse boundary to be further reinforced for the late afternoon hours by a southeast moving cold front, currently located just north of I-70, with this front expected to drop south into central KS by late this afternoon. Some convergence is located along the front, but a fairly stout warm elevated mixed layer (EML) located across the region has only led to just some cumulus developing, so not expecting convergence to be strong enough to overcome the cap for the afternoon hours. But by this evening, a shortwave in the zonal flow, expected to come out of the central Rockies, will be enough lift to lead to thunderstorm development over wrn KS by late this evening. Expect this high plains activity to move east into portions of central KS later this evening. Given bulk shear around 40 kts and 3500-4000 J/kg of MLCAPE, think severe storms will be possible across central KS for late this evening and into the overnight hours, mainly for areas along and north of highway 50. As the storms move into central KS, think some heavy rainfall will also develop, as precipitable water values will be 200 percent of normal across central KS, and low level moisture transport progs suggest some backbuilding of storms initially, before the storms begin to forward propagate to the NE late tonight. So will continue to mention some heavy rainfall in the grids/zones, especially for areas just south of Interstate 70. Areas just northeast of Great Bend picked up close to 2 inches last night, and this area looks "under the gun" again tonight. So with 3 hour flash flood guidance values around 2.5 to 3 inches/hour, think additional rainfall of 1 to 2 inches may cause some flash flooding issues across central KS tonight, so decided to go with a flash flood watch for portions of central KS overnight. The overnight convection will make steady progress to the E-NE by early Wed morning, so could see some early morning storms linger for areas NE of KICT for the morning hours on Wed. The cluster of storms expected across central KS, will push the main synoptic frontal boundary well into OK for Wed. This will lead to dry day on Wed, with potentially less humid conditions. Remnants of the early Wed morning cold front will stall over OK, and drift back into northern OK and possibly southern KS, by Thu. A slightly higher precipitable water axis will be located along this diffuse boundary. This increased moisture may lead to chance of isolated diurnally driven showers/storms across southern KS for Thu afternoon. For now will not mention a slight pop, but would not be surprised to see pops entered for southern KS with later forecasts. Warm advection across most of the area for Thu night could lead to a chance of elevated showers and storms across the southern half of the forecast area late Thu night through Fri morning, with most of this activity shifting east of the area by early Fri. Ketcham .LONG TERM...(Friday through Tuesday) Issued at 307 PM CDT Tue Jul 14 2020 Hot and breezy conditions will be the story for the daytime Fri and Sat, as the zonal flow leads to warm southwesterly flow across the plains. The good downslope flow will lead to max temps flirting with the century mark for Fri through Sun. Highs plains storm chances look to increase by the end of the weekend as low level moisture returns. Some of this activity will propagate back into portions of central KS by Sun night through Mon. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1131 PM CDT Tue Jul 14 2020 Another round of thunderstorms across southwest KS late this evening is expected to move eastward bringing increasing chances for reduced flight categories with gusty winds and heavy rain to much of central and south central KS. Some of the storms could be strong/marginally severe with wind gusts to around 60 mph and perhaps some dime to nickel sized hail. The best window for storms should be between 06-10Z. Winds will shift to the northeast in the wake of a cold front on Wed with some MVFR cigs possibly lingering across portions of central KS within a stable post- frontal regime. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 89 70 92 / 80 30 10 10 Hutchinson 69 84 68 90 / 90 20 10 10 Newton 70 87 69 90 / 80 30 10 10 ElDorado 72 89 70 90 / 70 30 10 10 Winfield-KWLD 73 92 71 93 / 60 20 10 10 Russell 65 81 65 90 / 90 20 10 10 Great Bend 66 82 65 90 / 100 20 10 10 Salina 69 84 67 92 / 90 40 10 10 McPherson 68 84 67 90 / 90 30 10 10 Coffeyville 76 92 73 93 / 40 20 10 10 Chanute 74 92 72 93 / 50 30 10 10 Iola 74 91 71 93 / 50 40 10 10 Parsons-KPPF 75 92 73 93 / 50 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 AM CDT Wednesday for KSZ032-033- 047>050. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 1116 PM CDT Tue Jul 14 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1116 PM CDT Tue Jul 14 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Showers and thunderstorms will impact much of the area tonight. The strongest storms will bring heavy rain and may lead to flash flooding, especially across areas that remain wet from recent rainfall. See the latest flash flood watch for more details. Some of the storms could also produce wind gusts of 50 to 60 mph and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next chance for thunderstorms will be late Thursday evening through early Friday. Strong thunderstorms may occur. Heat indices will hover near 105 degrees across southeast Kansas during the afternoon hours on Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
1244 AM CDT Wed Jul 15 2020
KSZ050-067-150645-
Reno KS-Rice KS-
1244 AM CDT Wed Jul 15 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Reno County in south central Kansas...
Rice County in central Kansas...
* Until 145 AM CDT.
* At 1243 AM CDT...National Weather Service Doppler radar was
tracking a strong thunderstorm with locally heavy rainfall over
Alden, or near Sterling...moving northeast at 25 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Lyons, Sterling, Nickerson, Little River, Chase, Alden, Raymond and
Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3840 9792 3818 9792 3809 9846 3829 9848
3837 9848
TIME...MOT...LOC 0544Z 210DEG 21KT 3821 9831
MCGUIREThe Wichita radar (KICT), 95 km away, was scanning. The volume nearest the first event began at 06:05 UTC.
10 thunderstorm wind, 1 flood. Local standard time, as filed.
Damage to a barn was reported.
Numerous tree limbs were blown down.
A large tree was blown down. The report was relay via KAKE TV.
Several trees were blown down across town.
This is a measured wind gust.
This is a measured wind gust.
Several trees were blown down and some power outages were noted.
Tractor trailers were blown off of Interstate 135 near exit 60.
Several power poles were blown down. This estimate is likely a bit high based on surrounding measurements. A more accurate estimate would be 65-70 mph.
Water was reported over several county roads and even highway 14 for a short time. This was along Cow Creek which easily floods due to the narrow channel and surrounding flat land.
This was an estimated wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903088, 903090, 903093, 903094, 903098, 903099, 903096, 903097, 903102, 903087, 903103.